Texas, 2014

Wildfire in Texas, July 29 to 31, 2014

July 29 to 31, 2014 · NWS SJT · 1 event in 1 county or zone

The combination of dry fuels and fire weather conditions led to a large fire in San Saba County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of dry fuels and fire weather conditions led to a large fire in San Saba County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 29, 2:52 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 29, 2:52 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT TUE JUL 29 2014

.SHORT TERM...
(Tonight and Wednesday)

At 3 pm, afternoon clouds are a little more widespread today,
helping cool temperatures a few degrees, with isolated showers and
thunderstorms developing. Mesoanalysis and point soundings across
the area show cloud bases are slightly lower, due to the cooling
temperatures helping to decrease the temperature/dewpoint
depression. However, with cloud bases around/above 7000 feet, and
the aforementioned depression greater than 35 degrees Fahrenheit
in most areas, microbursts remain possible. Mesoanalysis show
around 1500 J/kg MLCAPE available for the thunderstorms to work
with, so a few strong/marginally severe storms can't be ruled out.
The main storm hazards will be deadly cloud to ground lightning,
and wind gusts over 40 mph with the stronger thunderstorms that
develop. These showers/thunderstorms will quickly diminish after
sunset, with the loss of heating. Lows tonight will be mainly
lower 70s.

For tomorrow, models develop isolated showers and thunderstorms
across northern parts of the area, mainly north of the Colorado
River. We believe this potential may be a little less in coverage
compared to today/yesterday. Model analysis again shows high cloud
bases, leading to a microburst potential with any storms that
develop. Highs tomorrow will be mainly in the upper 90s, with a few
locations touching 100 degrees.

.LONG TERM...
(Wednesday Night through next Tuesday)

A cold front will move across the area Wednesday night into
early Thursday, bringing cooler temperatures areawide through
next weekend, along with a chance of rainfall into Saturday.

Models agree that the synoptic cold front will enter the northern
Big Country counties late Wednesday evening and will move slowly
south across the area on Thursday. The front will bring cooler
temperatures to the entire area Thursday through next weekend,
with below normal high temperatures through the period. As for
rain chances, the 18Z GFS has come in considerably wetter and is
currently the outlier compared to the NAM and ECMWF. The GFS
stalls the front across southern sections Thursday night through
Saturday and generates a considerable amount of QPF along and
north of the front through the period. The EC and NAM drive the
front south of the area by Thursday evening, with precipitation
confined to southern sections by Friday evening and dry
conditions for Saturday. Believe that the GFS is too far north
with the front and have discounted its wetter solution. Thus, will
maintain a 20 to 30 percent chance for showers and thunderstorms
across the area Wednesday night and Thursday as the front moves
through, with a slight chance for precipitation across far
southern sections Thursday night through Saturday.

Temperatures will be considerably cooler behind the front on
Thursday, especially across northern counties. Highs will range
from the lower to middle 80s across the Big country, to the upper
80s and lower 90s elsewhere. Below normal temperatures continue
Friday through next Monday with afternoon highs mainly in the
lower 90s. Lows through the period will be in the upper 60s and
lower 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  97  70  85  67 /  10  20  20  20  10
San Angelo 	 73  99  72  91  69 /  10  10  10  20  20
Junction 	 71  98  72  92  71 /  10   0  10  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DOLL/JW
Hazardous weather outlook, Jul 29, 1:57 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT TUE JUL 29 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-302000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
257 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY ACROSS
ALL OF WEST CENTRAL TEXAS...AND THURSDAY NIGHT THROUGH SATURDAY
ALONG AND SOUTH OF INTERSTATE 10. THE MAIN THREATS WILL BE STRONG
GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 PM CDT TUE JUL 29 2014

TXZ054-127-292145-
NOLAN TX-TAYLOR TX-
419 PM CDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF LAKE SWEETWATER...OR ABOUT 11 MILES SOUTHEAST OF SWEETWATER...
MOVING NORTHEAST AT 10 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW BROKEN TREE BRANCHES...
  SCATTERED POWER OUTAGES POSSIBLE...
  LIGHT LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  TRENT AND CAMP BUTMAN BY 445 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 244 AND 263.

LAT...LON 3239 10001 3228 10002 3222 10035 3252 10035
      3253 10032 3252 10002
TIME...MOT...LOC 2119Z 235DEG 8KT 3237 10025

JOHNSON
Special weather statement, Jul 29, 3:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT TUE JUL 29 2014

TXZ054-127-292215-
NOLAN TX-TAYLOR TX-
446 PM CDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS

AT 442 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF CAMP BUTMAN...OR ABOUT 15 MILES EAST OF SWEETWATER...MOVING
EAST AT 10 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW BROKEN TREE BRANCHES...
  SCATTERED POWER OUTAGES POSSIBLE...
  LIGHT LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  TRENT AND MERKEL BY 515 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 253 AND 266.

LAT...LON 3230 9999 3227 10024 3249 10025 3253 10012
      3252 9996
TIME...MOT...LOC 2146Z 224DEG 7KT 3239 10016

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Saba

When
July 29, 4:05 PM CST to July 31, 3:00 PM CST
Where
San Saba forecast zone
Reported by
Park/Forest Service
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The Havelah Complex Wildfire was formed by two brush fires in hilly terrain near County Road 310, approximately 18 miles southwest of San Saba. The burn area was estimated to be around 2079 acres. The fire was started by lightning.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543005.